Lawyers and Settlements
Home Page >> News Articles >> Woman, 20, Suffers Acute Vision Loss Fro..

Woman, 20, Suffers Acute Vision Loss From Topiramate

. By
Karachi, PakistanOf all potential Topamax side effects possible with the use of topiramate, the most serious and gut-wrenching are those affecting an individual having little to do with the medication in the first place. Specifically, a child born with a cleft palate or other deformity requiring surgical intervention, allegedly stemming from the use of Topamax by the mother.

For this reason, the US Food and Drug Administration (FDA) revised its position on Topamax and pregnancy by shifting the classification of Topamax from Pregnancy Category 'C' to a 'D.' The latter is a stronger warning and speaks to the potential for birth defects and other deformities that not only could severely impact the life of a child, but also drain the financial resources of a family faced with medical bills stemming from the needed surgical repair.

The concern, however, extends beyond Topamax birth defects to include the indications for Topamax. While prescribed to help quell epileptic seizures, the drug is also used to treat migraine headaches—a common complaint amongst an increasingly stressed North American population and beyond.

To that end, a young woman from Pakistan prescribed topiramate for migraines experienced sudden loss of vision, according to a report published in the Journal of Pakistan Medical Association (JPMA).

Beyond Topamax side effects in children, one of the more rare adverse reactions associated with topiramate, are vision problems.

According to JPMA (10/31/12), the woman was 20 years old when she experienced sudden and acute vision loss—overnight—due to acute myopia. She had been prescribed topiramate (marketed as Hitop in Pakistan) for recurring migraines. The patient complained of bilateral vision loss together with swelling of the eyelids.

Prior to this incident, according to the report, the patient had no prior history of vision problems. While neuro imaging was advised by her general practitioner along with the use of anti-histamines, specialists determined such intervention was not necessary. The woman was instructed to use eye drops to combat the topiramate side effects, and she was advised to stop topiramate immediately.

Diagnosed with impending secondary angle closure glaucoma, acute myopia, and eyelid oedema secondary to topiramate use, the patient improved following four days of treatment. She was advised against using topiramate for her migraine headaches.

It is not known if the woman was pregnant at the time. The concern with a Topamax pregnancy, as it relates to the potential for birth defects, is that Topamax side effects in children can stem from the first trimester in a pregnancy.

That's when parts of the upper lip and palate normally fuse together. When this fusing does not occur properly, Topamax Cleft Palate can result. Many women are not even aware they are pregnant until after the first trimester.

By then it is too late, with a Topamax lawsuit the only recourse to pursue justice and compensation.

Topamax Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Topamax claim at no cost or obligation.
Request Legal Help Now

READER COMMENTS

Posted by

on
I'm a 26 year old, female. I was prescribed topamax for migraines.I took 25 milligrams on Friday at 10p.m. and woke up at 5:50a.m. not being able to see. I could see colors and lights, but it was all blurry. Went to an emergency ophthalmologist abs she said it cause narrow angle glaucoma in both eyes. Today is Monday and I can still not see 100% better. My eyes will not focus at the same time so I have to close one to see out of the other and I can't see far off.

Posted by

on
I had taken topamax for 4 days and 3 days ago got sudden acute glaucoma in both eyes. My eye pressure is down but my vision has Stoll not returned and I have great sensitivity to light. They were prescribed to Mr for migraines and mood disorder.

Posted by

on
I was also on this in 2005 and within days went completely blind. My eyeballs swelled up bigger than golf balls. Basically it shoved the lenses in my eyes as far forward as they could go and in turn making me completely blind. I couldnt do anything including work or take care of my newborn at the time. The effects lasted well over a month. I did contact a lawyer to see if there were any suits against them and there was not, and iwas advised to do nothing.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com